Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 69, NWS Des Moines, IA

May 7, 2023Jasper County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 7, 2023, 3:51 PM CDT for Jasper County, Poweshiek County, Iowa. It was in force for 39 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2023, 3:51 PM CDT (20:51 UTC)
Expired
May 7, 2023, 4:30 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jasper County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:56 PM CDTHAIL 1.53 N Colfax, IAIMAGE SUBMITTED VIA SOCIAL MEDIA INDICATING PING PONG SIZED HAIL OUTSIDE OF COLFAX. LOCATION ESTIMATED BASED ON RADAR.
May 7, 4:00 PM CDTHAIL 1.75Baxter, IAGOLF-BALL SIZED HAIL AND STRONG WINDS.
May 7, 4:00 PM CDTHAIL 2.75Baxter, IADELAYED REPORT. IMAGE SUBMITTED VIA SOCIAL MEDIA.
May 7, 4:16 PM CDTHAIL 1.5Newton, IA
May 7, 4:17 PM CDTHAIL 2Lambs Grove, IAIMAGE SUBMITTED VIA SOCIAL MEDIA.
May 7, 4:17 PM CDTHAIL 2Newton, IADELAYED REPORT. IMAGE SUBMITTED VIA SOCIAL MEDIA. PRECISE MEASUREMENT OF 2.13 INCHES. TIME ESTIMATED FROM RADAR.
May 7, 4:17 PM CDTHAIL 2Newton, IAIMAGE SUBMITTED VIA SOCIAL MEDIA, TIMING BASED ON RADAR.
May 7, 4:20 PM CDTHAIL 2.751 E Newton, IAVIA SOCIAL MEDIA.
May 7, 4:20 PM CDTHAIL 2.75Newton, IAGOLF BALL-BASEBALL SIZED HAIL.
May 7, 4:21 PM CDTHAIL 1.752 Ese Newton, IAVIA MPING.
May 7, 4:30 PM CDTHAIL 22 S Kellogg, IAREPORTS SUBMITTED VIA SOCIAL MEDIA OF 1.75 TO 2 INCH HAIL SOUTH OF KELLOGG, TIME ESTIMATED FROM RADAR.
May 7, 4:33 PM CDTHAIL 2.53 N Sully, IAVIA SOCIAL MEDIA.
May 7, 4:34 PM CDTHAIL 2.53 Se Kellogg, IAIMAGE SUBMITTED FROM SOCIAL MEDIA WITH WIDE RANGE OF HAIL STONES ALONG I-80. TIMING ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS53 KDMX 072051
SVRDMX
IAC099-157-072130-
/O.NEW.KDMX.SV.W.0069.230507T2051Z-230507T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
351 PM CDT Sun May 7 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Poweshiek County in central Iowa...
  Jasper County in central Iowa...

* Until 430 PM CDT.

* At 351 PM CDT, a severe thunderstorm was located over Colfax, or 9
  miles west of Newton, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Newton and Lambs Grove around 405 PM CDT.
  Iowa Speedway and Newton Municipal Airport around 410 PM CDT.

Other locations in the path of this severe thunderstorm include
Kellogg, Rock Creek Lake, Oakland Acres, Rock Creek State Park,
Grinnell and Grinnell Regional Airport.

This includes Interstate 80 between mile markers 152 and 181.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 9332 4185 9331 4185 9273 4157 9274
TIME...MOT...LOC 2051Z 268DEG 31KT 4171 9321 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hagenhoff
1 follow-up statement
712 
WWUS53 KDMX 072119
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
419 PM CDT Sun May 7 2023

IAC099-157-072130-
/O.CON.KDMX.SV.W.0069.000000T0000Z-230507T2130Z/
Poweshiek IA-Jasper IA-
419 PM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN POWESHIEK AND CENTRAL JASPER COUNTIES...

At 419 PM CDT, a severe thunderstorm was located over Kellogg, or 8
miles east of Newton, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Grinnell Regional Airport and Grinnell.

This includes Interstate 80 between mile markers 158 and 181.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4163 9319 4185 9321 4185 9273 4157 9274
TIME...MOT...LOC 2119Z 268DEG 31KT 4172 9288 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:13 PM CDT, 38 minutes earlier.

Area forecast discussion, May 7, 3:13 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
313 PM CDT Sun May 7 2023

.DISCUSSION.../Tonight through Sunday/
Issued at 313 PM CDT Sun May 7 2023

Key Messages:

-Severe storms expected this evening into the overnight mainly
 southern half of the state.
-Quiet weather mid week with seasonable temperatures.
-Increase threat for precipitation late in the week.

Convection has continued to bubble for much of the morning into the
early afternoon along the instability gradient in central Iowa. Most
recently, an elevated cell has produced 2.5" hail near Carroll as it
rides along the instability gradient.  The forecast has many areas
of uncertainty with regards to placement and timing although there
is certainty in the fact the ample severe weather is expected this
evening into the overnight.  This storm should act to reinforce the
low level boundary near the I80 to Highway 30 corridor late this
afternoon with the boundary acting as a focus for convection.
Instability in southern Iowa where sun has been ample today has
risen to in excess of 3000 J/KG along with impressive mid level
lapse rates, especially towards western Iowa.  Certainly these lapse
rates helped in the large size of hail seen near Carroll and these
are expected to continue across the southern half of the state into
the evening.  Most CAMs output have storms developing around 5 to 6
pm near the boundary and intensifying quickly.  The initial storms
are expected to remain near the boundary and move nearly parallel
with large hail holding as a main threat. A narrow corridor of low
level instability and increasing effective SRH should provide a
for some threat of a few tornadoes in this corridor near the
boundary. In addition, some threat of heavy rainfall is expected
as storms move east along the boundary often over the same areas.

As the evening progresses, guidance continues to indicate a forward
moving organizing in Nebraska and racing east into southwest Iowa.
This convection is expected to move propagate in the strong
instability that will exist across southern Iowa into northern
Missouri by late evening into the early morning hours. Damaging
winds and a few tornadoes may also occur with this system as it
races east.  The heavy rain threat will continue as well as the
comma head likley moves over the same areas as the initial
convection.

The storms are expected to exit by Monday morning with increasing
subsidence in the wake of the storm providing relatively quiet
weather for much of the day. The overall quiet weather is expected
to continue for much of the work week with mild temperatures.  There
is some indication for an increasing threat of precipitation towards
Friday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1245 PM CDT Sun May 7 2023

Mostly VFR early but showers and thunderstorms become numerous
this evening into tonight. MVFR to IFR conditions are expected to
expand over central Iowa during this time and persist into Monday
morning. Surface winds to be southeast early becoming northwest by
Monday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, May 7, 3:37 PM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Sun May 7 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-082045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an enhanced threat of severe weather tonight. Large
hail, damaging winds, and a few tornadoes may all be possible at
times, with the greatest risk over southern and central Iowa.
Locally heavy rainfall is also expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances are forecast on Monday and at
intervals from Wednesday into next weekend, however, the overall
threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Dodson

In the hours before

Local storm report, May 7, 3:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 NNW AMES              42.06N 93.65W
05/07/2023  E2.50 INCH       STORY              IA   EMERGENCY MNGR

&&

DODSON
Local storm report, May 7, 3:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 N BOONE               42.07N 93.88W
05/07/2023  M0.75 INCH       BOONE              IA   NWS EMPLOYEE

&&

MP
Local storm report, May 7, 3:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 NNW AMES              42.05N 93.65W
05/07/2023  M2.00 INCH       STORY              IA   PUBLIC

            1.0 TO 2.0 INCH HAIL.

&&

MP
Local storm report, May 7, 3:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 S MCCALLSBURG         42.12N 93.39W
05/07/2023  M1.00 INCH       STORY              IA   PUBLIC

            SUBMITTED VIA SOCIAL MEDIA.

&&

DODSON
Local storm report, May 7, 3:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             MAXWELL                 41.89N 93.40W
05/07/2023  M0.88 INCH       STORY              IA   TRAINED SPOTTER

&&
Local storm report, May 7, 3:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             6 ESE GARWIN            42.08N 92.56W
05/07/2023  E1.50 INCH       TAMA               IA   PUBLIC

&&

DODSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:01 PM CDTSpecial Weather StatementDMXDavis29 min
May 6, 8:33 PM CDTSpecial Weather StatementDMXDavis12 min
May 6, 10:41 PM CDTDense Fog AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 36 more12 hr
May 7, 12:40 AM CDTSevere Thunderstorm WarningDMXDavis50 min
May 7, 8:53 AM CDTSpecial Weather StatementDMXGreene37 min
May 7, 10:04 AM CDTSpecial Weather StatementDMXStory41 min
May 7, 12:45 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac45 min
May 7, 1:24 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene51 min
May 7, 2:03 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster26 min
May 7, 2:56 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Marshall, Story49 min
May 7, 3:30 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story45 min
May 7, 3:40 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story, Tama32 min
May 7, 3:49 PM CDTSevere Thunderstorm WarningDMXTama26 min
May 7, 4:15 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama45 min
May 7, 4:46 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXPoweshiek, Tama44 min
May 7, 5:01 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek44 min
May 7, 5:38 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXMahaska15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.